Georgia, 2011

Damaging Winds in Georgia, August 8, 2011

August 8, 2011 · NWS CHS · 29 events in 6 counties and zones

Thunderstorms initiated in a hot and humid airmass near a trough of low pressure inland. Pulse type thunderstorms became more organized as boundary interactions took place and the sea breeze moved inland from the Georgia coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms initiated in a hot and humid airmass near a trough of low pressure inland. Pulse type thunderstorms became more organized as boundary interactions took place and the sea breeze moved inland from the Georgia coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 8, 2:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 8, 2:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT MON AUG 8 2011

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WILL PERSIST OVER OR NEAR THE
AREA EARLY THIS WEEK. A WEAK COLD FRONT WILL APPROACH FROM THE
NORTHWEST LATE TUESDAY INTO WEDNESDAY. HIGH PRESSURE WILL THEN
SETTLE INTO THE REGION LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TEMPERATURES SOARING INTO THE UPPER 90S MOST LOCALES WITH MID 90S
EVEN NEAR THE COAST LATE THIS AFTERNOON. HEAT INDICES MAINLY 105
TO 112 DEGREES ALTHOUGH A FEW OBS HAVE BEEN NEAR 115
DEGREES...MAINLY NEAR THE COAST AHEAD OF THE SEA BREEZE. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED...ONE ON THE
LAKE BREEZE AROUND LAKE MOULTRIE. EXPECT ACTIVITY TO INCREASE A
BIT MORE THROUGH LATE AFTERNOON AS THE SEA BREEZE BEGINS TO SLOWLY
PUSH INLAND FROM THE COAST AND A TROUGH OF LOW PRESSURE LEADS TO
SOME CONVERGENCE INLAND...BUT KEPT POPS NO HIGHER THAN 30
PERCENT AS SYNOPTIC FORCING IS WEAK. AFTER THIS EVENING...ANY
CONVECTION SHOULD DISSIPATE. IT WILL BE ANOTHER WARM AND MUGGY
NIGHT WITH LOWS GENERALLY IN THE MID TO UPPER 70S INLAND AND LOWER
80S NEAR THE COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY...THE INLAND SURFACE TROUGH WILL SLIP CLOSER TO THE
COASTLINE...AS AN EMBEDDED COLD FRONT APPROACHES FROM THE NORTHWEST.
EXPECT ANOTHER HOT DAY UNDER STRONG DOWNSLOPE FLOW AND A
SUBSEQUENTLY PINNED SEABREEZE...WITH TEMPERATURES PEAKING IN THE MID
TO UPPER 90S AWAY FROM THE IMMEDIATE COAST. DEWPOINTS COULD FALL
INTO THE LOWER 70S ACROSS INLAND AREAS WITHIN SOLID OFFSHORE
FLOW...YET EVEN THESE LOWER DEWPOINTS COMBINED WITH SUCH HOT
TEMPERATURES WILL CREATE HEAT INDICES IN THE 105 TO 110 DEGREE
RANGE. HAVE ISSUED A HEAT ADVISORY FOR TUESDAY AFTERNOON...LIKELY
THE LAST DAY IN THE FORECAST PERIOD THAT A HEAT ADVISORY CAN BE
ISSUED NEARLY 24 HOURS IN ADVANCE WITH SOME CONFIDENCE.

THE MAIN SHORTWAVE ASSISTING THE COLD FRONT IN ITS APPROACH WILL
REMAIN JUST UPSTREAM DURING THE PEAK HEATING/INSTABILITY PERIOD
TUESDAY AFTERNOON...LEAVING THE FORECAST AREA WITHIN NEGATIVE
VORTICITY ADVECTION FOR MOST OF THE DAY. AS A RESULT...MODELS ARE
INDICATING ONLY ISOLATED CONVECTIVE COVERAGE DESPITE DEEPENING
DEEP LAYER MOISTURE WITHIN THE SURFACE TROUGH. WILL MAINTAIN JUST
A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ALONG THE SEABREEZE AND ACROSS MUCH OF SOUTHEAST GEORGIA.

WEDNESDAY...NEARLY ZONAL FLOW ALOFT FROM EARLIER IN THE WEEK WILL
TRANSITION INTO A WEAK UPPER TROUGH...AS THE SURFACE FRONT PUSHES
SOUTHEAST INTO THE FORECAST AREA. BOTH GFS AND NAM SHOW THE MAIN
SHORTWAVE SLIPPING ACROSS THE COAST EARLY IN THE DAY...WITH
NOTICEABLY DRIER DEEP LAYER AIR AND ANOTHER AREA OF NEGATIVE
VORTICITY ADVECTION FOLLOWING QUICKLY IN ITS WAKE. THE BEST UPPER
LEVEL ENERGY AND DEEP LAYER MOISTURE COULD THUS BE JUST OFFSHORE
BY THE CLIMATOLOGICALLY FAVORED AFTERNOON HOURS FOR CONVECTION IF
THE MODELS VERIFY. AS A RESULT...RAIN POTENTIAL FOR WEDNESDAY
WILL BE EVEN LESS THAN TUESDAY...WITH JUST A SLIGHT CHANCE FOR
SHOWERS/THUNDERSTORMS CONFINED SOUTH OF THE SAVANNAH RIVER
WEDNESDAY AFTERNOON.

ALTHOUGH TEMPERATURES ON WEDNESDAY WILL BE SIMILAR TO PREVIOUS
DAYS...DRIER AIR EVIDENT IN MODEL RELATIVE HUMIDITY FIELDS
SUGGESTS THAT DEWPOINTS COULD MORE EFFICIENTLY MIX OUT ACROSS
INLAND LOCATIONS. HEAT INDICES WILL RANGE FROM ABOUT 104 TO 107
DEGREES ACCORDING TO LATEST FORECAST TEMPERATURES AND
DEWPOINTS...SUGGESTING A MORE MARGINAL ADVISORY EVENT.

THURSDAY...LATEST MODEL SOLUTIONS ARE ACTUALLY PLACING THE FRONT
SOUTH OF THE FORECAST AREA BY THURSDAY...EVIDENT BY NORTHERLY FLOW
AND MORE STABLE AIR ACROSS THE REGION. EXPECT SLIGHTLY COOLER
TEMPERATURES IN THE LOW TO MID 90S...WITH AFTERNOON DEWPOINTS
POSSIBLY FALLING INTO THE MID 60S FAR INLAND. THESE CONDITIONS
SHOULD KEEP HEAT INDICES JUST BELOW ADVISORY CRITERIA. DRIER
AIR...LITTLE UPPER LEVEL SUPPORT AND NO ADDITIONAL FOCUS FOR
CONVECTION OTHER THAN THE SEABREEZE...SUGGESTS RAIN CHANCES BELOW
15 PERCENT FOR THURSDAY AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL REMAIN CENTERED OVER THE MID ATLANTIC
STATES...LEADING TO SLIGHTLY COOLER AND DRY CONDITIONS EARLY THIS
WEEKEND. OVERALL...HIGH TEMPERATURES WILL REMAIN IN THE LOW 90S
FRIDAY WITH OVERNIGHT LOWS IN THE LOW TO MID 70S. SLIGHT CHANCES
OF SHOWERS/THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE OVER
INLAND AREAS BY LATE WEEKEND...AS THE SURFACE HIGH SHIFTS OFF
THE MID ATLANTIC COAST AND A LEE TROUGH DEVELOPS OVER THE
MIDLANDS. HIGH TEMPERATURES WILL ALSO GRADUALLY MODIFY INTO THE
MID 90S BY LATE WEEKEND INTO EARLY NEXT WEEK...AS LIGHT ONSHORE
FLOW BECOMES SOUTHWEST. SHOWER/THUNDERSTORM COVERAGE IS ANTICIPATED
TO INCREASE EARLY NEXT WEEK...AS LEE TROUGHING BECOMES ENHANCED OVER
THE MIDLANDS...WHILE A LOW PRESSURE SYSTEM SHIFTS FROM THE GREAT
LAKES TO THE NORTHEASTERN UNITED STATES.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL AT BOTH TERMINALS. PROBABILITIES FOR
SH/TSTMS APPEAR MINIMAL...ALTHOUGH A BIT BETTER AT KSAV WHERE CB/S
RUN FROM 21-00Z. ALTHOUGH WINDS WITH A LOW LEVEL JET WILL BE AS
HIGH AS 25 OR 30 KT...THE SURFACE WINDS REMAIN HIGH ENOUGH WHERE
WIND SHEAR IS NOT EXPECTED.

EXTENDED AVIATION OUTLOOK...MVFR CIGS/VSBYS POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY MORNING...OTHERWISE VFR CONDITIONS WILL PREVAIL
OUTSIDE ANY AFTERNOON SHOWERS AND/OR THUNDERSTORMS.

&&

.MARINE...
TONIGHT...AN INLAND TROUGH OF LOW PRESSURE AND INCREASING LOW-
LEVEL WIND FIELDS WILL SUPPORT HIGHER THAN NORMAL WINDS/SEAS BUT
CONDITIONS SHOULD GENERALLY REMAIN BELOW ADVISORY LEVELS.

TUESDAY THROUGH SATURDAY...SOUTHWEST WINDS COULD SURGE TO 15 TO 20
KNOTS TUESDAY NIGHT WITHIN AN ENHANCED PRESSURE GRADIENT AHEAD OF
A SURFACE TROUGH AND ASSOCIATED COLD FRONT TO THE NORTHWEST. THE
FRONT WILL THEN PASS THROUGH THE COASTAL WATERS
WEDNESDAY...SHIFTING WINDS TO THE NORTH/NORTHEAST LATE WEDNESDAY
THROUGH THURSDAY. THERE COULD BE A BRIEF SURFACE ASSOCIATED WITH
THE NORTHEAST FLOW...HOWEVER WINDS ARE STILL EXPECTED TO REMAIN
BELOW ADVISORY CRITERIA THROUGH THE PERIOD. WINDS WILL GRADUALLY
VEER AND BECOME ONSHORE OVER THE WEEKEND WHILE REMAINING AT OR
BELOW 15 KNOTS. SEAS OF 2 TO 4 FEET WILL GRADUALLY SUBSIDE TO 1 TO
3 FEET BY LATE WEEK AND PERSIST THROUGH THE WEEKEND.

&&

.CLIMATE...
RECORD MAX TEMPS FOR AUGUST 8...
KCHS...99 SET IN 1999 AND PREVIOUS YEARS.
KCHL...98 SET IN 1968.
KSAV...99 SET IN 1968.

RECORD HIGH MIN TEMPS FOR AUGUST 9...
KCHS...79 SET IN 2007.
KCHL...83 SET IN 2007.
KSAV...80 SET IN 1987.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
     HEAT ADVISORY FROM NOON TO 7 PM EDT TUESDAY FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
     HEAT ADVISORY FROM NOON TO 7 PM EDT TUESDAY FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

RJB/WMM
Hazardous weather outlook, Aug 8, 2:27 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT MON AUG 8 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-091000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
327 PM EDT MON AUG 8 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
327 PM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 3:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT MON AUG 8 2011

GAZ099-100-114-115-082130-
BULLOCH-CANDLER-EVANS-TATTNALL-
455 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH AND CANDLER COUNTIES THROUGH 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR METTER...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...COBBTOWN...MANASSAS...METTER...PULASKI...REGISTER AND
WESTSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3243 8219 3247 8219 3252 8216 3256 8209
      3256 8207 3255 8203 3260 8201 3233 8173
      3212 8206 3240 8222
TIME...MOT...LOC 2055Z 322DEG 13KT 3240 8207

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
August 8, 4:00 PM EST to 4:05 PM EST
Where
Candler County, 0.58 mi E of Metter
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.400, -82.060

A spotter reported numerous trees down on highways 21 and 23 and Hope Valley Circle Road. A three metal building was also rolled back 60 feet from the original foundation. The building was approximately 42000 square feet in area.

Thunderstorm Wind, Effingham

When
August 8, 4:32 PM EST to 4:33 PM EST
Where
Effingham County, 0.9 mi NW of Springfield
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -81.330

A emergency manager reported three traffic lights blown off lines at Georgia Highway 21 North and Old Tusculum Road.

Thunderstorm Wind, Effingham

When
August 8, 4:32 PM EST to 4:33 PM EST
Where
Effingham County, 1.38 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.390, -81.320

A emergency manager reported trees down on Old Dixie and Keiffer Hill Road.

Thunderstorm Wind, Effingham

When
August 8, 4:36 PM EST to 4:37 PM EST
Where
Effingham County, 1.17 mi E of Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.370, -81.300

A emergency manager reported trees and power lines down along with minor bridge damage on Stillwell Road.

Thunderstorm Wind, Effingham

When
August 8, 4:36 PM EST to 4:37 PM EST
Where
Effingham County, 0.58 mi E of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.370, -81.310

A emergency manager reported trees down, including one down on a vehicle along Cedar Street.

Thunderstorm Wind, Effingham

When
August 8, 4:36 PM EST to 4:37 PM EST
Where
Effingham County, 1.75 mi W of Stillwell
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.380, -81.280

A emergency manager reported trees down on a barn causing it to collapse and damage to two other farm structures along Mock Road.

Thunderstorm Wind, Effingham

When
August 8, 4:36 PM EST to 4:37 PM EST
Where
Effingham County, 1.88 mi WNW of Stillwell
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.390, -81.280

A emergency manager reported roof and door damage to a aircraft hanger as well as aircraft damage along Mock Road.

Thunderstorm Wind, Effingham

When
August 8, 4:36 PM EST to 4:37 PM EST
Where
Effingham County, 2.71 mi WNW of Stillwell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.400, -81.290

A emergency manager reported trees and power lines down at the 2000 Block of Georgia Highway 119 North.

Thunderstorm Wind, Effingham

When
August 8, 4:48 PM EST to 4:49 PM EST
Where
Effingham County, 1.81 mi SW of Stillwell
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
32.360, -81.270

A emergency manager reported trees down on power lines and roadway at the 800 block of Logs Landing Road. One tree fell on a house causing minor roof damage.

Thunderstorm Wind, Effingham

When
August 8, 4:52 PM EST to 4:53 PM EST
Where
Effingham County, 2.38 mi SSE of Stillwell
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.350, -81.230

A emergency manager reported trees down on three homes. Small trees were also uprooted an fences damaged on Ebenezer Road in the Cobbleton subdivision.

Thunderstorm Wind, Effingham

When
August 8, 4:52 PM EST to 4:53 PM EST
Where
Effingham County, 2.15 mi SSE of Stillwell
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.350, -81.240

A emergency manager reported roof damage to Ebenezer Middle School.

Thunderstorm Wind, Effingham

When
August 8, 4:52 PM EST to 4:55 PM EST
Where
Effingham County, 2.38 mi SSE of Stillwell
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.350, -81.230

A emergency manager reported trees down on roadway and on five homes along Ebenezer Road in the Brookstone subdivision. One home suffered moderate damage.

Thunderstorm Wind, Candler

When
August 8, 5:00 PM EST to 5:01 PM EST
Where
Candler County, 0.58 mi E of Metter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.400, -82.060

A state official reported trees down along Highway 121 North.

Thunderstorm Wind, Effingham

When
August 8, 5:04 PM EST to 5:05 PM EST
Where
Effingham County, 0.9 mi NW of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.310, -81.240

A emergency manager reported a tree on a building at the Methodist campground.

Thunderstorm Wind, Bryan

When
August 8, 5:28 PM EST to 5:29 PM EST
Where
Bryan County, 1.36 mi WSW of Richmond Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.920, -81.320

The public reported trees down on power lines along Harris Trail Road near the Richmond Hill High School. Report received via twitter.

Thunderstorm Wind, Chatham

When
August 8, 5:30 PM EST to 5:31 PM EST
Where
Chatham County, 3 mi SSW of Burroughs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.940, -81.270

A spotter reported several trees down two miles east of Richmond Hill.

Thunderstorm Wind, Screven

When
August 8, 5:45 PM EST to 5:46 PM EST
Where
Screven County, 7.78 mi ENE of Sylvania
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.800, -81.510

A sheriff department reported one tree down on Mouth Of The Creek Road and minor roof damage to a residence on Brannens Bridge Road.

Thunderstorm Wind, Chatham

When
August 8, 5:53 PM EST to 5:54 PM EST
Where
Chatham County, 1.17 mi E of Burroughs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.980, -81.230

Broadcast media relayed a report of trees down in Georgetown.

Thunderstorm Wind, Chatham

When
August 8, 6:15 PM EST to 6:16 PM EST
Where
Chatham County, 2.72 mi SW of (Svn)hunter Aaf Sava
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
31.990, -81.160

A trained spotter reported several trees down in the Wilshire Estates subdivision.

Thunderstorm Wind, Chatham

When
August 8, 6:15 PM EST to 6:16 PM EST
Where
Chatham County, 1.36 mi WNW of Vernonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.980, -81.140

A spotter reported a tree down across power lines on Van Nuys Boulevard. Several small branches were also down across the area.

Thunderstorm Wind, Chatham

When
August 8, 6:18 PM EST to 6:19 PM EST
Where
Chatham County, 2.34 mi W of Ft Screven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.000, -80.970

A county official reported a tree down and blocking the entrance of Olde Town subdivision.

Thunderstorm Wind, Chatham

When
August 8, 6:22 PM EST to 6:23 PM EST
Where
Chatham County, 0.59 mi W of Savannah State Colle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.020, -81.080

A county official reported a tree blocking the 1500 block of Bacon Park Drive.

Thunderstorm Wind, Chatham

When
August 8, 6:25 PM EST to 6:26 PM EST
Where
Chatham County, 0.91 mi SE of Liberty City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.020, -81.110

The public reported a large tree down on Wheeler Street.

Thunderstorm Wind, Chatham

When
August 8, 6:39 PM EST to 6:40 PM EST
Where
Chatham County, 3.62 mi NW of Ft Screven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.040, -80.970

A county official reported a tree fell on a home along Falligant Road.

Thunderstorm Wind, Chatham

When
August 8, 6:40 PM EST to 6:41 PM EST
Where
Chatham County, 0.91 mi SE of Burroughs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.970, -81.240

A county official reported a tree down at the intersection of Chevis Road and Wild Herron Road.

Thunderstorm Wind, Liberty

When
August 8, 6:40 PM EST to 6:50 PM EST
Where
Liberty County, 4.18 mi NE of Seabrook
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
31.770, -81.280

A emergency manager reported a 30 feet rescue platoon boat and 3 additional boats sunk near the Sunbury boat ramp on Fort Morris Road. Heavy rain was also a contributing factor.

Thunderstorm Wind, Chatham

When
August 8, 6:42 PM EST to 6:43 PM EST
Where
Chatham County, 0.91 mi SE of Savannah State Colle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.010, -81.060

A county official reported a large tree down on the 2800 block of Aimar Avenue.

Thunderstorm Wind, Liberty

When
August 8, 6:48 PM EST to 6:49 PM EST
Where
Liberty County, 3.63 mi NW of Seabrook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.760, -81.360

A 911 center relayed a report from the public of trees down on Brigdon Road.

Thunderstorm Wind, Chatham

When
August 8, 7:16 PM EST to 7:17 PM EST
Where
Chatham County, 1.36 mi WNW of Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
32.060, -81.100

A county official reported a large tree limb down on East 34th and Drayton Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342478, 342484, 342494, 342509, 342518, 342519, 342520, 342521, 342522, 342590, 342593, 342634, 342601, 342632, 342630, 342598, 342626, 342609, 342603, 342628, 342621, 342622, 342602, 342623, 342624, 342627, 342625, 342615, 342620.